Is it safe to take anti acids with my loop ileostomy? I take Tecta and I find that my output is mostly mucus and a horrendous smell afterward. Gaviscon isn’t as bad but still have mucus/sludgy output. Thanks for your time.
Yes it is safe to take antacids with an ileostomy.
Antacids can either cause constipation or diarrhea (reduced or increased stoma output, respectively) in ileostomates. If antacids contain magnesium they cause diarrhea and aluminum and even calcium carbonate cause constipation so it depends what is suitable for a particular ostomate’s situation. In this case, if there’s increased output I would suggest an aluminum product.
Our lifestyle expert pharmacist has not found any evidence to show that Tecta would cause odour or increased mucus, in fact usually proton pump inhibitors cause a decrease in stoma output. To zero in on where the odour is coming from, I’d suggest keeping a food journal to see if any particular foods might be causing odour in the output – particular culprits are spicy foods, onions, eggs, cabbage, fish.
You may also want to consult your physician to ask about trying another drug similar to Tecta or in the same drug family as Tecta. Gaviscon does not give the same protection to the esophagus as Tecta, so it is important to discuss your options with your doctor.